An implicit compact finite difference method for the fractional reaction-subdiffusion equation


  • Behnam Sepehrian Arak university
  • Mahboobeh Jabbari Arak university





Compact finite difference scheme, Fourier analysis, Fractional reaction-subdiffusion equation, Solvability, Stability.


In this article, a high order implicit compact difference method for the fractional reaction-subdiffusion equation is presented. The difference scheme is unconditionally stable and the truncation error is of first order in time and forth order in space. A numerical example is included to demonstrate the validity of theoretical results and efficiency of the scheme.


[1] K. Seki, M. Wojcik and M. Tachiya, Fractional reaction-diffusion equation, J. Chem. Phys. 119 (2003) 2165-2174.

[2] B. I. Henry and S.L. Wearne, Fractional reaction-diffusion, Physica. A 276 (2000) 448-455.

[3] C. M. Chen, F. Liu and K. Burrage, Finite difference methods and a fourier analysis for the fractional reaction-subdiffusion equation, Appl. Math. Comput. 198 (2008) 754-769.

[4] F. Liu, V. Anh and I. Turner, Numerical solution of the space fractional Fokker-Planck equation, J. Comp. Appl. Math. 166 (2004) 209-219.

[5] F. Liu, V. Anh, I. Turner and P. Zhuang, Numerical simulation for solute transport in fractal porous

media, ANZIAM J. Comp. 45 (E) (2004) 461-473.

[6] S. B. Yuste and L. Acedo, An explicit finite difference method and a new Von Neumann-type stability analysis for fractional diffusion equations, SIAM J. Numer. Anal. 42 (5) (2005) 1862-1874.

[7] T. A. M. Langlands and B.I. Henry, The accuracy and stability of an implicit solution method for the fractional diffusion equation, J. Comp. Phys. 205 (2005) 719-736.

[8] J. P. Roop, Computational aspects of FEM approximation of fractional advection dispersion equation on bounded domains in R2, J. Comp. Appl. Math. 193 (1) (2006) 243-268.

[9] M. Meerschaert and C. Tadjeran, Finite difference approximations for fractional advection dispersion equation, J. Appl. Math. Comput. 172 (2004) 65-77.

[10] Q. Liu, F. Liu, I. Turner and V. Anh, Approximation of the Levy-Feller advection dispersion process by random walk and finite difference method, J. Comp. Phys. 222 (2007) 57-70.

[11] W. Liao, J. Zhu and A.Q.M. Khaliq, An efficient high order algorithm for solving systems of reaction diffusion equations, Numer. Meth. Partial Diff. Eq. 18 (2002) 340-354.

[12] M. R. Cui, Fourth-order Scheme for the one dimensional Sine-Gordon equation, Numer. Meth. Partial Diff. Eq. 25 (2009) 685-711.

[13] M. Cui, Compact finite difference method for the fractional diffusion equation, J. Comp. Phys. 228 (2009) 7792-7804.

[14] W. F. Ames, Numerical Methods for Partial Differential Equations, Academic Press, New York, 1977.

[15] I. Podlubny, Fractional Differential Equations, Academic Press, San Diego, 1999.

[16] C. H. Lubich, Discretized fractional calculus, SIAM J. Math. Anal. 17 (3) (1986) 704-719.

[17] P. Zhuang and F. Liu, Implicit difference approximations for the time fractional diffusion equation, J. Appl. Math. Comput. 22 (3) (2006) 87-99.

View Full Article: